Alert archive / Oregon / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Medford, OR

May 8, 20194 counties in Oregon

NWS Medford, OR issued this red flag warning at May 8, 2019, 2:27 PM PDT for 4 counties in Oregon. It took effect at May 9, 2019, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2019, 2:27 PM PDT (21:27 UTC)
In effect from
May 9, 2019, 12:00 PM PDT
Expired
May 9, 2019, 8:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 134 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS86 KMFR 082127
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
227 PM PDT Wed May 8 2019

...GUSTY EAST WINDS AND LOW HUMIDITIES THURSDAY AFTERNOON AND 
EVENING...

Gusty east winds and low humidities are expected across the area
Thursday afternoon and into the evening. With dry to very dry 
fuels, these conditions would contribute to significant spread of 
new and existing fires.

ORZ624-091200-
/O.UPG.KMFR.FW.A.0001.190509T2000Z-190510T0100Z/
/O.NEW.KMFR.FW.W.0001.190509T2000Z-190510T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
227 PM PDT Wed May 8 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624...

The National Weather Service in Medford has upgraded the Fire
Weather Watch to a Red Flag Warning...which is in effect from 1 PM
to 8 PM PDT Thursday. 

* Impacts...Gusty northeast winds, low humidity, and dry fuels 
  will likely contribute to a significant spread of any new or 
  existing fires.

* Affected area: 
  In South Central OR...Northern Fire Weather Zone 624 from 
  Chiloquin to Chemult, and areas northeast to Highway 31. 

* Counties affected: 
 In South Central OR...Northern Klamath...Far Northwestern Lake.

* Wind...Northeast around 20 mph with gusts up to 30 mph.

* Humidity...12 to 15 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$

ORZ617-091200-
/O.NEW.KMFR.FW.W.0001.190509T1900Z-190510T0200Z/
Umpqua National Forest-
227 PM PDT Wed May 8 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 617...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from noon to 7 PM PDT Thursday.

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In Southwest OR...Portions of Fire Weather Zone 617 below 4500
  feet, including Toketee Falls, Steamboat, and the South Umpqua,
  North Umpqua, Steamboat, and Little River drainages. 

* Counties affected: 
  In Southwest OR...Eastern Douglas.
  In Western OR...Far South Central Lane.

* Wind: East to northeast 10 to 15 mph with gusts up to 25 mph.

* Humidity: 11 to 14 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$

BPN

Visit us at www.weather.gov/Medford
4 follow-up statements
701 
WWUS86 KMFR 082130 CCA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
230 PM PDT Wed May 8 2019

...GUSTY EAST WINDS AND LOW HUMIDITIES THURSDAY AFTERNOON AND 
EVENING...

Gusty east winds and low humidities are expected across the area
Thursday afternoon and into the evening. With dry to very dry 
fuels, these conditions would contribute to significant spread of 
new and existing fires.

ORZ624-091200-
/O.UPG.KMFR.FW.A.0001.190509T2000Z-190510T0100Z/
/O.COR.KMFR.FW.W.0001.190509T2000Z-190510T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
230 PM PDT Wed May 8 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624...

The National Weather Service in Medford has upgraded the Fire
Weather Watch to a Red Flag Warning...which is in effect from 1 PM
to 8 PM PDT Thursday. 

* Impacts...Gusty northeast winds, low humidity, and dry fuels 
  will likely contribute to a significant spread of any new or 
  existing fires.

* Affected area: 
  In South Central OR...Northern Fire Weather Zone 624 from
  Chiloquin to Chemult, and areas northeast to Highway 31, and in
  the Bly area. 

* Counties affected: 
  In South Central OR...Northern and eastern Klamath...Far 
  northwestern Lake.

* Wind...Northeast around 20 mph with gusts up to 30 mph.

* Humidity...12 to 15 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$

ORZ617-091200-
/O.NEW.KMFR.FW.W.0001.190509T1900Z-190510T0200Z/
Umpqua National Forest-
230 PM PDT Wed May 8 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 617...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from noon to 7 PM PDT Thursday.

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In Southwest OR...Portions of Fire Weather Zone 617 below 4500
  feet, including Toketee Falls, Steamboat, and the South Umpqua,
  North Umpqua, Steamboat, and Little River drainages. 

* Counties affected: 
  In Southwest OR...Eastern Douglas.
  In Western OR...Far South Central Lane.

* Wind: East to northeast 10 to 15 mph with gusts up to 25 mph.

* Humidity: 11 to 14 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$

BPN

Visit us at www.weather.gov/Medford
009 
WWUS86 KMFR 091034
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
334 AM PDT Thu May 9 2019

...GUSTY EAST WINDS AND LOW HUMIDITIES THIS AFTERNOON AND 
EVENING...

.Gusty east winds and low humidities are expected across the area
this afternoon and evening. With dry to very dry fuels, these 
conditions would contribute to significant spread of new and 
existing fires.

ORZ624-100200-
/O.CON.KMFR.FW.W.0001.190509T2000Z-190510T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
334 AM PDT Thu May 9 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 624...

* Impacts...Gusty northeast winds, low humidity, and dry fuels 
  will likely contribute to a significant spread of any new or 
  existing fires.

* Affected area: In South Central OR...Northern Fire Weather 
  Zone 624 from Chiloquin to Chemult, and areas northeast to 
  Highway 31, and in the Bly area. 

* Counties affected: In South Central OR...Northern and eastern 
  Klamath...Far northwestern Lake. 

* Wind...Northeast around 20 mph with gusts up to 30 mph.

* Humidity...12 to 15 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity will create extreme fire
growth potential.

&&

$$

ORZ617-100200-
/O.CON.KMFR.FW.W.0001.190509T1900Z-190510T0200Z/
Umpqua National Forest-
334 AM PDT Thu May 9 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PDT
THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONE 617...

* Impacts: Strong, gusty wind with low relative humidity and 
  high fire danger will likely contribute to a significant 
  spread of new and existing fires. 

* Affected area: In Southwest OR...Portions of Fire Weather 
  Zone 617 below 4500 feet, including Toketee Falls, Steamboat, 
  and the South Umpqua, North Umpqua, Steamboat, and Little 
  River drainages.

* Counties affected: In Southwest OR...Eastern Douglas. In 
  Western OR...Far South Central Lane.

* Wind: East to northeast 10 to 15 mph with gusts up to 25 mph.

* Humidity: 11 to 14 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity will create extreme fire
growth potential.

&&

$$


Visit us at www.weather.gov/medford
758 
WWUS86 KMFR 100202
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
702 PM PDT Thu May 9 2019

...GUSTY EAST WINDS AND LOW HUMIDITIES THIS AFTERNOON AND
   EVENING...

.Gusty east winds and low humidities have been occurring across 
the area this afternoon and evening. With dry to very dry fuels, 
these conditions would contribute to significant spread of new and 
existing fires.

ORZ617-100315-
/O.EXP.KMFR.FW.W.0001.000000T0000Z-190510T0200Z/
Umpqua National Forest-
702 PM PDT Thu May 9 2019

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WINDS WITH
   LOW RH FOR FIRE WEATHER ZONE 617...

While it remains very dry, winds are diminishing across the
area.

$$

ORZ624-100315-
/O.CON.KMFR.FW.W.0001.000000T0000Z-190510T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
702 PM PDT Thu May 9 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
   FOR STRONG GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONE 624...

* Impacts...Gusty northeast winds, low humidity, and dry fuels
  will likely contribute to a significant spread of any new or
  existing fires.

* Affected area: 
  In South Central OR...Fire Weather Zone 624.

* Counties affected: 
  In South Central OR...Klamath...Lake.

* Wind...Northeast around 20 mph with gusts up to 30 mph.

* Humidity...12 to 15 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds and low relative humidity will create extreme fire growth
potential.

&&

$$

Visit us at www.weather.gov/Medford
940 
WWUS86 KMFR 100256
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
756 PM PDT Thu May 9 2019

ORZ624-100400-
/O.EXP.KMFR.FW.W.0001.000000T0000Z-190510T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
756 PM PDT Thu May 9 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624...

Hot and dry conditions will continue through the weekend, but winds
will be weaker.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at May 8, 8:22 AM PDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 8, 8:22 AM PDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
822 AM PDT Wed May 8 2019

.DISCUSSION...Current observations are showing some marine stratus
in Coos County that is beginning to dissipate and some high level
clouds across Lake County in Oregon. The main thing to note is the
giant plume of smoke in northern Klamath County near Crescent.
This is a prescribed fire, and fire agencies are aware of it.
We'll continue to keep an eye on things, but today is going to be
hot and dry, similar to yesterday. The forecast is on track, and
am not anticipating any changes to today's forecast. -Schaaf

&&

.MARINE...Updated 800 AM PDT Wednesday 8 May 2019...Offshore high
pressure and a thermal trough near the coast will persist into
Thursday, producing strong north winds and choppy wind-driven seas
throughout the area. Winds and seas will peak in the afternoon
and evening, with the worst conditions expected south of Cape
Blanco. A brief period of gale force winds is possible briefly
this evening 5 to 10 nm away from the Brookings coastline.

With this persistent north wind pattern, fresh swell will dominate
the seas north of Cape Blanco, while wind waves will be the dominant
component south of Cape Blanco. As a result, small craft advisory
conditions will persist through Thursday with hazardous seas south
of Cape Blanco into Thursday morning.

The thermal trough will move inland Friday, and winds and seas will
diminish Friday into Saturday, remaining relatively calm into early
next week. -BPN

&&

.PREV DISCUSSION... /Issued 327 AM PDT Wed May 8 2019/

DISCUSSION...An upper level ridge offshore will move eastward
into the area over the next few days. This will result in a
persistent warm and dry weather pattern, with the warmest weather
so far this season expected west of the Cascades Thursday into
the weekend (high temperatures 20 degrees above normal). East
side areas will also be warm with high temperatures 10-15 degrees
above normal during this time period.

Today, low-level onshore flow continues to bring stratus to
coastal areas of Douglas, Coos and northern Curry Counties, but
offshore northeast winds have kept areas south of Cape Blanco
clear. Stratus will give way to sunshine along the coast and
inland areas will be sunny with some high clouds at times.
Like yesterday, high temperatures for inland areas will be about
10-15 degrees above normal. Coastal areas north of Cape Blanco
will be cooler with highs right around normal (60-65 degrees).
Breezy north to northwest winds will develop again this afternoon
and evening, strongest along the coast.

Then, a stronger short wave trough will drop south-southwestward
across Idaho tonight and develop into a closed low as it settles
into the Great Basin on Thursday. This will result in a period of
strong offshore (east-northeast) flow. Strong warming and drying
will occur west of the Cascades Thursday. Aided by downslope flow,
temperatures will rise well into the 80s to near 90 degrees for
most west side valleys. Similar warmth will be felt all the way to
the coast as winds align with the Chetco river and funnel into
Brookings. Temperatures will even top out in the upper 70s to near
80 degrees at North Bend/Coos Bay.

The upper level ridge will then build strongly into the PacNW
Friday into this weekend. One more day of warmth is expected at
the coast Friday, but offshore flow will weaken, so it probably
won't be quite as warm as on Thursday. Marine air will likely
return to the coast this weekend, so highs there will be back
closer to normal...in the 50s and 60s.

Inland areas, however, are likely to have their warmest weather
thus far this season with highs in upper 80s and low 90s. Given
the warm weather, many folks will be tempted to cool off in area
rivers, streams and lakes. Be aware, however, that the water is
still very cold, since most is supplied by spring snowmelt. Water
temperatures are only running in the 40s and 50s, which is plenty
cold enough to result in cold water shock and hypothermia if
unprepared. Please use caution if recreating in local rivers and
lakes late this week and this weekend.

Models have been showing some moisture and instablity working
into the area as early as Sunday afternoon, but with only a slight
chance for showers/thunderstorms in portions of norCal. There is
a slightly better chance for showers/isolated thunderstorms early
next week as the ridge weakens and the flow aloft becomes more
southerly. Signs are pointing toward a more significant cool down
with higher chances for precipitation toward the middle of next
week. But, being almost a week away, we'll continue to hone in on
those details. -Spilde

AVIATION...For the 08/06Z TAFS...Along the coast and over the
coastal waters...Areas of MVFR cigs and local IFR cigs with higher
terrain obscured are now developing along the coast and will
continue to do so tonight everywhere but along the coast south of
Cape Blanco, then will burn back to the coast by Wednesday
afternoon. The lower conditions will return to the same areas
Wednesday evening. VFR conditions will prevail along the coast
south of Cape Blanco through Wednesday night. Over the Umpqua
Basin...VFR conditions will prevail initially, then areas of MVFR
cigs with local IFR cigs will develop tonight with higher terrain
becoming obscured. Conditions will improve to VFR by Wednesday
afternoon, but the lower conditions will return Wednesday night.
Over the remainder of the area...VFR conditions will prevail through
Wednesday night, but some cumulus will develop over some of the
higher terrain Wednesday afternoon and evening. -JRS

FIRE WEATHER...Updated 315 AM PDT Wednesday 8 May 2019...While
the first half of April was quite wet, the last 10 days of the
month and the first week of May have been very dry. This has
resulted in rapid drying and curing of the finer fuels (grasses)
across the area and has also led to some early season wildfires.
This unusually warm and dry period is expected to continue for the
balance of this week and into the weekend. We are currently
watching for the potential for a significant fire weather pattern
(gusty offshore east-northeast winds and low relative humidity) to
develop over the area late tonight, peak on Thursday, but then
continue Thursday night into Friday. Moderate northeast winds
develop from the surface up through 20000 feet late tonight and on
Thursday and humidity will lower to near or below 15 percent.
A Fire Weather Watch remains in effect Thursday afternoon for
portions of Fire Weather Zone 624 for gusty winds and low
humidity. In that area, there are pre-greenup dry fuels that are
receptive to fire, and there has already been significant fire
activity.

Gusty overnight breezes can be expected tonight and Thursday
nights, especially over the mid slopes and ridges and particularly
over the Cascade/Siskiyou Ranges and the Coast Ranges of
Curry/western Josephine Counties. Models are in pretty good
agreement showing lower relative humidities both at night and
during the day which could result in near critical conditions in
other areas.

As mentioned, temperatures will be heating up with highs in the
upper 80s to lower 90s in the westside valleys Thursday through
Saturday and upper 70s to lower 80s east of the Cascades.

Even though we're thinking Sunday will be mostly dry, there is
some evidence of mid level moisture increasing from the south
Sunday afternoon with marginal instability. The one thing lacking
is a trigger. We might be able to get a shower or thunderstorm to
develop somewhere in Northern California. A slight chance of
thunderstorms continues Monday into Tuesday with signs pointing
toward a cooler, perhaps wetter pattern for the middle of next
week. -Keene/Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch Thursday afternoon for ORZ624.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Thursday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 11 AM PDT Thursday for PZZ376.

Nearby

Red Flag Warnings in Oregon, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.